Trouble with Linezolid
The main course limiting adverse effects of using Linezolid in our experience are:
General malaise, nausea/vomiting and mouth symptoms, which often occur together in a proportion of patients in the weeks after week 1 of therapy (often week 3 or 4 or thereafter) – although supportive measures such as anti-emetics and mouthwash can sometimes prolong the course, in our experience such symptoms are usually progressive resulting in the patient stopping therapy. These symptoms often occur around the time bone marrow suppression is first noticed, although both can occur independently. Diarrhoea can be a problem for some patients.
Bone marrow suppression – most commonly anaemia and/or thrombocytopenia, but sometimes neutropenia or pancytopenia. We start to discuss stopping Linezolid when the patient’s haemoglobin or platelets fall below 90 g/L (normal range 135 to 175 g/L) and 100 x 109/L (normal range 150 to 400 x 109/L), respectively, and do not usually allow them to fall below 80 g/L and 90 x 109/L, respectively. Patients who are anaemic at the onset of therapy are at higher risk (e.g. post-operative orthopaedic patients). For these patients serum iron, vitamin B12 and folic acid levels are measured; replacement therapy is commenced as necessary. Some have advocated the use of concomitant vitamin B6 (pyridoxine), although the evidence for this is weak. Linezolid TDM is another strategy that has been suggested, but for which further evidence is required.
The two photos show the ‘brown tongue’ (it sometimes looks black) associated with Linezolid therapy and subsequent resolution (without specific intervention) 5 days after stopping Linezolid. Such changes are often associated with additional local and systemic symptoms.
In our experience of managing well over 500 patients prescribed Linezolid since 2010, true optic or peripheral neuropathy is rare (no proven irreversible episodes in this time). As the potential sequelae are considerable, however, patients (and relatives/friends/carers) are fully informed. Those describing symptoms that could be early optic or peripheral neuropathy stop therapy (symptoms have always resolved to date). Linezolid associated lactic acidosis is also an emerging concern emphasising the need for appropriate use and systematic monitoring (see resources below).
Linezolid is also a reversible monoamine oxidise inhibitor (MAOI) and therefore has the potential to induce serotonin syndrome when co-prescribed with other serotonergic drugs. Prescribing Linezolid for patients prescribed other MAOI drugs is not recommended. The risk/benefit of co-prescribing with a serotonergic or MAOI agent is considered carefully and is generally not recommended; see resources below. After shared decision making with the patient, however, if the benefit outweighs the risk then dose reduction (or stopping) of the other drug or, if this is not possible, a higher level of monitoring (e.g. twice weekly or initially inpatient) should be considered. The patient and their relatives/friends/carers are warned of the symptoms to look out for and to report immediately if they occur.
Other important drug interactions with Linezolid to be aware of:
Any drug that can also cause bone marrow suppression (e.g. methotrexate, co-trimoxazole, etc. as in the patient described in step 2.8).
Many drugs are predicted to increase the risk of hypertension or a hypertensive crisis when co-prescribed with Linezolid: e.g. Vilanterol, Terbutaline, Salmeterol, Salbutamol, Reboxetine, Pseudoephedrine, Phenylephrine, Olodaterol, Noradrenaline/Norepinephrine, Methylphenidate, Levodopa, Isometheptene, Indacaterol, Formoterol, Ephedrine, Dopamine, Dobutamine, Buspirone, Bambuterol, and Adrenaline/Epinephrine. The manufacturer recommends avoidance, although in clinical practice this is not always possible. If co-prescribed after a risk/benefit analysis and a shared decision making approach, closer monitoring than usual is advised.